Wyoming, 2022

Heavy Snow and High Wind in Wyoming, April 11 to 12, 2022

April 11 to 12, 2022 · NWS CYS · 7 events in 7 counties and zones

High winds occurred across southeast Wyoming wind-prone locations throughout the day with strongest winds observed along the South Laramie Range extending eastward into Cheyenne. Additionally, mountain snowfall with up to a foot of new accumulation occurred over the Sierra Madre and Snowy Ranges.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds occurred across southeast Wyoming wind-prone locations throughout the day with strongest winds observed along the South Laramie Range extending eastward into Cheyenne. Additionally, mountain snowfall with up to a foot of new accumulation occurred over the Sierra Madre and Snowy Ranges. Heaviest snowfall was early in the morning of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 11, 4:29 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 11, 4:29 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
529 PM MDT Mon Apr 11 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 320 PM MDT Mon Apr 11 2022

Latest GOES 16/17 water vapor imagery shows a fairly large upper-
level low moving across the WA/OR border. This system will
continue to push east towards western WY where snowfall is already
being reported out near Jackson, while only upper level clouds
have reached eastern portions of the state this afternoon.
Temperatures have reached the upper 40s and 50s across the CWA
this afternoon with gusty southerly winds. Southern portions of
the Nebraska Panhandle have approached Red Flag conditions with
winds gusting around 30 mph and humidity sitting just above 15
percent.

Expecting a cold frontal passage this evening and overnight as the
upper level system continue to push eastward. Hi-Res guidance has
been hinting at a line of snow showers with the front entering
Carbon Co shortly after 10pm. These snow showers will mainly remain
west of the Laramie Range with gusty winds following. Heaviest snow
accumulations will remain in the mountains where winter weather
headlines are in effect for the Snowy and Sierra Madre Ranges. Lower
elevations across Carbon Co including Rawlins could still see 2-3
inches of snow accumulation overnight along with blowing snow
reducing visibility at times. Decided to expand Winter Weather
Advisories to these areas starting later this evening.

Behind the frontal passage, CAG-CPR height gradients will quickly,
but briefly climb to 90m by 12z Tuesday morning that could lead to a
short period of high winds, especially at Arlington and Bordeaux.
Have decided to upgrade the watches to warnings beginning early
Tuesday morning. Could also see strong winds along the I-80
Summit/Vedauwoo areas with gusts around 50 mph, but decided to
leave these zones out of any high wind headlines for now. Gusty
winds will continue throughout southeast Wyoming Tuesday afternoon
with snow showers becoming more scattered. Based on hi-res model
depiction and the presence of ~100 J/kg of CAPE, could see snow
squall potential developing over Carbon Co in the afternoon. Gusty
winds and brief periods of snowfall could lead to short bursts of
snowfall with reductions to visibility, but will continue to
monitor forecasts. Chance for precipitation will drop off headed
towards Tuesday evening.

.LONG TERM...(Wednesday through Monday)
Issued at 320 PM MDT Mon Apr 11 2022

Good amount of model agreement in the long term forecast with the
tracking of an upper level low across the Canadian Border pushing
eastward from the Pacific Northwest towards the Great Lakes.
Should see a cold start to the day on Wednesday with daytime high
temperatures in the mid to upper-30s in the wake of the frontal
boundary that dug across the CWA the evening prior. Precipitation
chances will remain confined mostly in the higher elevations west
of the Laramie Range, with some slight chances of that moisture
spreading eastward towards the I-25 corridor. Once the upper level
low continues its trek eastward, should see the overhead pattern
transition towards a zonal flow with a slight chance for
orographic enhancement along our mountain regions and dry
everywhere else. Will begin to see temperatures recover to the
mid-40s by Thursday and the mid to upper-50s this weekend. Wind
are expected to remain elevated throughout the long term forecast,
with the NBM v4.1 Probability of Exceeding 41kts indicating a
high likelihood of stronger winds persisting throughout the week.
As a result, went ahead and nudged the wind gusts upwards to
around 30-35 knots. Next chance for widespread precipitation is
possible late weekend, with an additional frontal boundary digging
southeasterly across the CWA. At this time, moisture advection
into the region appears fairly decent, with a swath of moisture
from the Gulf pushing across the High Plains. However, it is
quickly shut off with the flow quickly pushing eastward. Will need
to monitor this system as it evolves throughout the week with
each new model run.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 521 PM MDT Mon Apr 11 2022

Wyoming TAFS...VFR at Rawlins until 06Z, then MVFR until 10Z, then
IFR until 15Z, then VFR. Wind gusts to 45 knots until 02Z, then
gusts to 40 knots after 06Z. Low level wind shear from 02Z to 06Z.

VFR at Laramie until 09Z, then MVFR until 12Z, then VFR. Wind
gusts to 30 knots until 02Z, then gusts to 45 knots after 15Z. Low
level wind shear from 05Z to 12Z.

VFR at Cheyenne. Wind gusts to 25 knots until 04Z, then gusts to
45 knots after 15Z. Low level wind shear from 06Z to 12Z.

Nebraska TAFS...VFR at Chadron and Alliance. Wind gusts to
35 knots. Low level wind shear at Chadron from 03Z to 13Z, and at
Alliance from 04Z to 09Z.

VFR at Scottsbluff and Sidney. Wind gusts to 37 knots. Low level
wind shear from 04Z to 11Z.

&&

.FIRE WEATHER...
Issued at 403 AM MDT Mon Apr 11 2022

Gusty afternoon winds are again likely over much of the region
today. In western Nebraska, afternoon relative humidity values
will drop to near or just below 20%. While not exceeding Red Flag
criteria, these conditions will be borderline. Any fire starts
could spread rapidly the farther east you travel. Expect clouds
with showers and mountain snows from Monday night through Tuesday.
This moist and cool weather pattern will limit fire weather
concerns through the remainder of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until noon MDT Wednesday for WYZ114.

     High Wind Warning from 4 AM to 3 PM MDT Tuesday for WYZ106-110.

     Winter Weather Advisory from 9 PM this evening to 3 PM MDT
     Tuesday for WYZ109>111-113.

     Winter Storm Warning until noon MDT Wednesday for WYZ112.

NE...None.
&&

SHORT TERM...MB
LONG TERM...MRD
AVIATION...RUBIN
FIRE WEATHER...MAC
Hazardous weather outlook, Apr 11, 2:31 PM MST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
331 PM MDT Mon Apr 11 2022

WYZ109>114-122145-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
331 PM MDT Mon Apr 11 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Winter Weather Advisories in effect beginning later this evening
for snow and blowing snow. Lower elevation snow accumulation
around 2 to 4 inches with higher amounts expected in the
mountains. Sierra Madres are under a Winter Storm Warning. Winds
gusting around 50 mph possible, with strong winds likely near
Arlington and Elk Mountain.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Winter Storm Warnings and Winter Weather Advisories for the Sierra
Madre and Snowy Mountains continue through Tuesday night. Expect
cool weather for early spring through midweek.

.Spotter information statement...

Please report any new snow totals to the NWS.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107-108-115>119-
122145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
331 PM MDT Mon Apr 11 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Light snow possible Tuesday afternoon with brief reductions to
visibility. Expect cool weather for early spring through midweek.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-122145-
Central Laramie Range and Southwest Platte County-
331 PM MDT Mon Apr 11 2022

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

High Wind Warning is in effect for the Bordeaux area beginning
early Tuesday morning and continuing through midday. Light snow
possible Tuesday afternoon. Expect cool weather for early spring
through midweek.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Sierra Madre Range

When
April 11, 6:00 PM MST to April 12, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Old Battle SNOTEL (Elev. 10000 ft) estimated 13.5 inches of snowfall with 0.9 inches of snow water equivalent and 15:1 snow ratios. Additional SNOTELs in the area estimated 9 to 12 inches of snow accumulation.

Winter Weather, Snowy Range

When
April 11, 6:00 PM MST to April 12, 12:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Area SNOTELs estimated 6 to 10 inches of snow accumulation with higher amounts along the western slopes of the Snowy Range.

High Wind, North Snowy Range Foothills

When
April 12, 3:02 AM MST to 10:14 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations reported high winds along Interstate 80 between Laramie and Rawlins. WYDOT mesonet station at Elk Mountain (WY19) measured maximum wind gust at 7:06 AM MDT. Interstate 80 between Laramie and Rawlins was closed to light, high profile vehicles for 10 hours.

High Wind, South Laramie Range

When
April 12, 3:35 AM MST to 1:19 PM MST
Where
South Laramie Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT mesonet station along Interstate 80 at Lone Tree (WY36) measured wind gusts to 59 mph. Additionally, Union Pacific Railroad mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford.

High Wind, South Laramie Range Foothills

When
April 12, 3:48 AM MST to 10:12 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT mesonet station along Interstate 80 at mile marker 353 (WY39) measured wind gusts of 58 mph. Additionally, Union Pacific Railroad mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne.

High Wind, Central Laramie Range and Southwest Platte County

When
April 12, 4:22 AM MST to 12:04 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 5:34 AM MDT. Interstate 25 between Cheyenne and Wheatland was closed to light, high profile vehicles for over 12 hours.

High Wind, Central Laramie County

When
April 12, 6:08 AM MST to 4:59 PM MST
Where
Central Laramie County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport ASOS station (KCYS) reported high winds with gusts up to 62 mph. Additionally, multiple WYDOT mesonet stations reported high winds with Bear Creek (WY40) along Interstate 25 measuring the maximum wind gusts 8 miles south of Chugwater at 12:18 PM MDT.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008702, 1008703, 1008696, 1008697, 1008699, 1008695, 1008700.